Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

September 5, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 5, 2019, 2:42 PM MST for Maricopa County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 2:42 PM MST (21:42 UTC)
Expired
Sep 5, 2019, 3:15 PM MST
In force
33 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 148 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS55 KPSR 052142
SVRPSR
AZC013-052215-
/O.NEW.KPSR.SV.W.0039.190905T2142Z-190905T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
242 PM MST Thu Sep 5 2019

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 315 PM MST.

* At 242 PM MST, a severe thunderstorm was located near Aguila, or 24
  miles west of Wickenburg, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aguila.

* This includes US Highway 60 between mile markers 80 and 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317
TIME...MOT...LOC 2142Z 228DEG 9KT 3385 11317 

HAIL...1.00IN
WIND...60MPH
 
$$

Hernandez
2 follow-up statements
242 
WWUS55 KPSR 052158
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
258 PM MST Thu Sep 5 2019

AZC013-052215-
/O.CON.KPSR.SV.W.0039.000000T0000Z-190905T2215Z/
Maricopa AZ-
258 PM MST Thu Sep 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR MARICOPA COUNTY...

At 258 PM MST, a severe thunderstorm was located near Aguila, or 22
miles west of Wickenburg, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 80 and 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317
TIME...MOT...LOC 2158Z 228DEG 9KT 3388 11313 

HAIL...0.88IN
WIND...60MPH
 
$$

Hernandez
381 
WWUS55 KPSR 052213
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
313 PM MST Thu Sep 5 2019

AZC013-052223-
/O.EXP.KPSR.SV.W.0039.000000T0000Z-190905T2215Z/
Maricopa AZ-
313 PM MST Thu Sep 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
315 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317
TIME...MOT...LOC 2213Z 228DEG 9KT 3390 11310 

$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:38 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 5, 1:38 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
138 PM MST Thu Sep 5 2019

.SYNOPSIS...
Seasonably hot weather will persist into the early part of the
weekend while slight chances for a few storms exist today across
southeast California. Drier conditions Friday will prohibit any
storms while a few storms may be possible east of Phoenix on
Saturday. A big change in the weather pattern beginning Sunday
will bring a series of weather disturbances into the region through
the middle of next week and much cooler temperatures. The
combination of these disturbances and modest tropical moisture out
of Mexico will result in good chances for showers and
thunderstorms across much of Arizona during the period.

&&

.DISCUSSION...
Visible satellite shows large swaths of clear skies across the
forecast area allowing temperatures to once again exceed guidance.
At Sky Harbor, temperatures have been climbing at a similar pace
to yesterday, with strong mixing already bringing dew points into
the 40s. Temperatures will again flirt with 110 degrees in the
Valley but should stay below the daily record of 113.

Isolated convection has already initiated over the Maricopa
mountains south of Gila Bend and along the Baja Peninsular Ranges
where the strongest instability and richest moisture remains.
South to southwesterly steering flow will keep most of the storms
over southeast California, including El Centro. Drier air and the
aforementioned steering flow will make Valley storms unlikely but
a few isolated storms and showers may approach the western edges
of the Valley and Maricopa/Pinal Counties this afternoon and
evening. Any storms that develop will have the potential for
producing strong gusty winds, localized heavy rain and patchy
blowing dust.

The forecast becomes more interesting heading into Sunday after
an expected late Saturday moisture surge is coupled with a
serious of troughs moving into the Southwest. This pattern will
provide favorable atmospheric conditions for storms with a few
days of decent PoP coverage. The chance for strong storms is
supported by the latest GEFS plumes ensembles for Phoenix
indicating a mean of 1200 j/kg of CAPE and nearly 20-25 kts of
bulk shear by Sunday/Monday. Model soundings show some mid level
stability but this does not look to be a significant inhibitor
given frontal forcing and orographic lift. PoPs increase the
greatest for Phoenix metro and the higher terrain to the north and
east Sunday before gradually spreading further west towards the
Colorado River on Monday and Tuesday. Southeast California is more
likely to miss out on the activity completely.

The moisture will linger around Arizona through the middle of next
week as a less pronounced secondary shortwave is expected to dip
into the Intermountain West. Although guidance continues to trend
drier, low end PoPs will remain in the forecast for Wednesday and
Thursday. However, this pattern will bring cooler temperatures
across the region as the troughs push the upper high east and
lower atmospheric heights. This will translate into below normal
temperatures most days next week for all locations.

&&

.AVIATION...Updated at 1855Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Latest model guidance indicates that thunderstorm activity will
generally remain west of the Phoenix area late this afternoon and
this evening. Nevertheless, there is a very small but non-zero
probability that colliding outflow boundaries could trigger
isolated activity this evening. Otherwise, an outflow boundary
from the southwest is likely to move through the Valley later this
evening, though strong winds are not anticipated. However, the
southwest flow will delay the onset of the typical easterly flow.

Southeast California/Southwest Arizona including KIPL and KBLH:
Conditions remain moist and favorable for convection this
afternoon and this evening, particularly at KIPL. Timing is a bit
uncertain, though any storms that develop have the potential to
produce heavy rain, strong winds and blowing dust. Less activity
is anticipated for Friday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Thursday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system next
week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary. Otherwise,
rain chances are in the forecast for at least Sunday-Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Hirsch
FIRE WEATHER...Deems/MO

In the hours before

Local storm report, Sep 5, 11:34 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1134 AM MST THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      18 N LIGURTA            32.92N 114.26W
09/04/2019                   YUMA               AZ   MESONET

            YUMA PROVING GROUND RECORDED A 9 FOOT RISE
            IN WATER ON AN UNNAMED WASH.

&&

MS
Local storm report, Sep 5, 12:38 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     11 E CENTENNIAL         33.54N 113.16W
09/04/2019                   MARICOPA           AZ   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ ***
            **DELAYED REPORT** STRONG DOWNBURST WINDS
            BLEW OVER 6 SEMITRAILER TRUCKS ON I-10
            RESULTING IN 1 FATALITY AND 1 INJURY.
            CROSSWINDS ESTIMATED 50 TO 70 MPH. TIME,
            WIND SPEEDS, AND LOCATION ESTIMATED BASED ON
            WEATHER RADAR.

&&

KW
Local storm report, Sep 5, 1:07 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     26 NNW LIGURTA          33.03N 114.41W
09/04/2019                   YUMA               AZ   PUBLIC

            ***DELAYED REPORT...APPROXIMATELY 7 POWER
            POLES BLOWN OVER AND NUMEROUS OTHERS BENT
            OVER AND LEANING WITHIN THE YUMA PROVING
            GROUND. TIME ESTIMATED BASED ON RADAR FOR
            CENTRAL POINT OF DAMAGE.

&&

LJH
Local storm report, Sep 5, 1:56 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
156 PM MST THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     21 N LIGURTA            32.97N 114.27W
09/04/2019  M68 MPH          YUMA               AZ   MESONET

            ***DELAYED REPORT...68 MPH (59.5 KNOT) PEAK
            WIND GUST OBSERVED WITHIN YUMA PROVING
            GROUND.

&&

LJH
Special weather statement, Sep 5, 2:39 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
239 PM MST Thu Sep 5 2019

AZZ534-052230-
Aguila Valley AZ-
239 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM
MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Aguila, or 24 miles west of Wickenburg, moving north
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 79 and 97.

LAT...LON 3374 11308 3381 11328 3400 11325 3400 11291
TIME...MOT...LOC 2139Z 202DEG 19KT 3385 11315

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:00 PM MSTSpecial Weather StatementPSR45 min
Sep 4, 5:01 PM MSTSpecial Weather StatementPSRLa Paz44 min
Sep 4, 5:03 PM MSTSpecial Weather StatementPSR42 min
Sep 4, 5:33 PM MSTSpecial Weather StatementPSRYuma42 min
Sep 4, 5:35 PM MSTSpecial Weather StatementPSRYuma40 min
Sep 4, 5:45 PM MSTSevere Thunderstorm WarningPSRYuma30 min
Sep 4, 5:56 PM MSTDust Storm WarningPSRYuma64 min
Sep 4, 6:04 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Sep 4, 6:09 PM MSTSpecial Weather StatementPSR51 min
Sep 4, 6:14 PM MSTSevere Thunderstorm WarningPSRYuma31 min
Sep 4, 6:16 PM MSTSevere Thunderstorm WarningPSRLa Paz44 min
Sep 4, 6:21 PM MSTFlash Flood WarningPSRYuma4 hr
Sep 4, 6:27 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma33 min
Sep 4, 6:37 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 4, 6:43 PM MSTDust Storm WarningPSRLa Paz, Yuma62 min
Sep 4, 6:50 PM MSTSpecial Weather StatementPSRYuma40 min
Sep 4, 6:53 PM MSTSpecial Weather StatementPSR52 min
Sep 4, 6:55 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma35 min
Sep 4, 7:00 PM MSTSpecial Weather StatementPSRYuma45 min
Sep 4, 7:26 PM MSTSpecial Weather StatementPSR49 min
Sep 4, 7:26 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma34 min
Sep 4, 7:35 PM MSTSpecial Weather StatementPSR40 min
Sep 4, 7:46 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma89 min
Sep 4, 8:01 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma44 min
Sep 4, 8:06 PM MSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Sep 4, 8:55 PM MSTSpecial Weather StatementPSRLa Paz50 min
Sep 4, 10:57 PM MSTSpecial Weather StatementPSRLa Paz33 min
Sep 5, 2:21 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 5, 2:39 PM MSTSpecial Weather StatementPSR51 min
Sep 5, 2:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 5, 3:40 PM MSTSpecial Weather StatementPSRMaricopa50 min
Sep 5, 4:04 PM MSTSpecial Weather StatementPSRMaricopa41 min
Sep 5, 4:12 PM MSTSpecial Weather StatementPSR48 min
Sep 5, 4:16 PM MSTSpecial Weather StatementPSR44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.